Texas, 2009

Damaging Wind in Texas, July 6, 2009

July 6, 2009 · NWS MAF · 1 event in 1 county or zone

A rather moist and unstable atmosphere combined with a weak mid level disturbance, moving south over NM within the northerly flow aloft, to produce isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A rather moist and unstable atmosphere combined with a weak mid level disturbance, moving south over NM within the northerly flow aloft, to produce isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 5:34 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 6, 5:34 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT MON JUL 6 2009

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
ISOLD TSRA OCCURRING NEAR CNM BUT MOVEMENT LOOKS TO KEEP CELLS W
OF AIRPORT. OTHERWISE VISIBLE IMAGERY INDICATES CU FIELD IS
DECREASING ACRS OTHER TAF SITES. CONCERNS INTO THE NIGHT ARE PRIMARILY
AROUND THE HOB TAF SITE. STORMS DEVELOPING IN ERN HIGH PLAINS OF
NM WILL BE FAVORED TO MOVE INTO/NEAR HOB LATE TONIGHT WITH NW
STEERING FLOW. MVFR CONDITIONS IN/NEAR TSRA AND HAVE OPTED TO USE
PROB30 FOR NOW AT HOB. OTHERWISE HIGH PRESSURE ALOFT WILL SLOWLY
BUILD E BEGINNING TUE AND TEMPS WILL WARM WITH DECREASING CHANCE
OF TSRA.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT MON JUL 6 2009/

DISCUSSION...
EARLY AFTERNOON WATER VAPOR IMAGERY LOOP INDICATES THAT THE MID
LEVEL MOIST AXIS IS SLOWLY SINKING SOUTHWARD ACROSS THE FORECAST
AREA...WITH DRIER MID LEVEL AIR MOVING IN FROM THE NORTH IN ITS
WAKE. AFTERNOON HEATING AND INSTABILITY IS HELPING IN THE INITIATION
OF ISOLATED CONVECTION ACROSS THE MARFA PLATEAU...THE DAVIS
MOUNTAINS AND THE BIG BEND REGION. TEMPERATURES HAVE BEEN RATHER
SLOW TO WARM DUE TO THE ABUNDANT LOW AND MID LEVEL CLOUD COVER
ACROSS THE REGION...BUT WITH SOME CLEARING TAKING PLACE...TEMPS ARE
STARTING TO RISE INTO THE 80S ACROSS MOST LOCATIONS.

NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE FORECAST AREA THROUGH
TONIGHT. A COMPLEX OF THUNDERSTORMS IS STILL EXPECTED TO FIRE ACROSS
EAST CENTRAL NEW MEXICO LATE THIS AFTERNOON INTO THIS EVENING AS
ANOTHER SHORTWAVE TROUGH MOVES THROUGH WITHIN THE NORTHWEST FLOW
PATTERN. CONVECTION SHOULD PROPAGATE TO THE SOUTHEAST WITHIN THE
NORTHWEST FLOW REGIME...POTENTIALLY IMPACTING THE SOUTHEASTERN NEW
MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN LATE. SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE GIVEN STEEPENING MID
LEVEL LAPSE RATES...DEEP LAYER SHEAR VALUES OF 30-35 KNOTS...AND A
RATHER MOIST AND UNSTABLE ATMOSPHERE. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL.
HAVE DRAWN THE HIGHEST GRIDDED POPS...30-40 PCT...GENERALLY FROM THE
SOUTHEAST NEW MEXICO PLAINS TO THE NORTHWEST BASIN...WITH A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE REMAINDER OF THE FORECAST AREA.

THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD ACROSS THE DESERT
SOUTHWEST TUESDAY. NORTHWEST FLOW WILL CONTINUE ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO TO THE EAST OF THIS FEATURE. THE MID LEVELS
OF THE ATMOSPHERE WILL BE DRIER TUESDAY AFTERNOON...WITH THETA-E
RIDGING MAINLY INDICATED ACROSS THE HIGHER TERRAIN OF THE WESTERN
CWFA. WILL CONTINUE TO CARRY A SLIGHT CHANCE OF THUNDERSTORMS
GENERALLY WEST OF AN ARTESIA...BALMORHEA...BIG BEND LINE.
OTHERWISE...THE SURFACE TROUGH AXIS WILL STRENGTHEN ACROSS EASTERN
NEW MEXICO AND WEST TEXAS DURING THE AFTERNOON. THUS BEGINS THE
STRENGTHENING LOW LEVEL THERMAL RIDGING...WITH TEMPERATURES
BEGINNING TO INCREASE WELL INTO THE 90S TO NEAR 100 ACROSS MOST
LOCATIONS.

THE SUBTROPICAL RIDGE WILL BUILD EASTWARD WEDNESDAY AND
THURSDAY...BECOMING CENTERED ACROSS WEST TEXAS THURSDAY AFTERNOON.
THIS FEATURE...COMBINED WITH THE STRENGTHENING LOW LEVEL THERMAL
RIDGE WILL SUPPORT SURFACE TEMPERATURES ABOVE THE CENTURY MARK
WEDNESDAY THROUGH FRIDAY ACROSS MUCH OF THE FORECAST AREA. THE RIDGE
SHOULD REMAIN THE MAIN UPPER LEVEL PLAYER THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. AN ISOLATED SHOWER OR THUNDERSTORM IS NOT
COMPLETELY OUT OF THE REALM OF POSSIBILITY LATE THIS WEEK INTO THE
WEEKEND...BUT PROBABILITIES REMAIN TOO LOW FOR MENTION IN THE
WEATHER GRIDS ATTM. KEPT MAX/MIN TEMPERATURES NEAR GUIDANCE VALUES
THROUGH THE END OF THE PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 6, 12:11 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 PM CDT MON JUL 6 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
111 PM CDT MON JUL 6 2009 /1211 PM MDT MON JUL 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
OVERNIGHT...MAINLY ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW
ROLLING PLAINS.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY
RAINFALL.  AS AN UPPER LEVEL DISTURBANCE APPROACHES SOUTHEAST NEW
MEXICO OVERNIGHT...A FEW STORMS COULD BECOME SEVERE...MAINLY NORTH
OF A CARLSBAD HOBBS LINE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WEST TEXAS AND SOUTHEAST NEW
MEXICO MOUNTAINS...THE MARFA PLATEAU...AND THE BIG BEND REGION ON
TUESDAY.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jul 6, 4:18 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT MON JUL 6 2009

NMZ027-028-062300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
418 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

AT 414 PM MDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER
EXTREME SOUTHWESTERN CHAVES COUNTY MOVING SOUTHEAST AT 30 MPH.
THIS STORM WILL CROSS OVER THE EDDY COUNTY AND CHAVES COUNTY BORDER
WITHIN THE NEXT 10 MINUTES.  WIND GUSTS NEAR 50 MPH...HAIL UP TO THE
SIZE OF MARBLES...AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 6, 5:27 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT MON JUL 6 2009

NMZ027-028-070000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
527 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY.

AT 526 PM MDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES
SOUTHEAST OF QUEEN...MOVING SOUTH AT 5 MPH.  THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF MARBLES...WIND GUSTS
NEAR 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 6, 5:58 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT MON JUL 6 2009

NMZ027-028-TXZ057-058-258-070030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
558 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON AND
SOUTHWESTERN EDDY COUNTIES.

THREE STRONG STORMS ARE LOCATED IN THE AREA NEAR GUADALUPE MOUNTAINS
NATIONAL PARK... AND THE CARLSBAD CAVERNS NATIONAL PARK. ONE STRONG
THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST OF PINE SPRINGS AT 555
PM MDT/655 PM CDT/...MOVING SOUTH AT 5 MPH. ANOTHER IS MOVING INTO
THE CARLSBAD CAVERNS NATIONAL PARK. THE THIRD STORM IS NORTHWEST OF
DOG CANYON.

GUSTY WINDS TO 55 MPH...  HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE. TAKE COVER FROM THESE STORMS.

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
July 6, 6:39 PM CST to 6:44 PM CST
Where
Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.830, -104.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187856.